How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Hanson Your Own Question
Dr. Hanson
Dr. Hanson, Doctor (MD)
Category: Health
Satisfied Customers: 935
Experience:  Diplomate, American Board of Quality Assurance & Utilization Review Physicians
90970
Type Your Health Question Here...
Dr. Hanson is online now
A new question is answered every 9 seconds

This is a question about a medication side affect. I am

This answer was rated:

Hi, this is a question about a medication side affect. I am asking in reference to amoxicillin trihydrate/clavulanate potassium or clavamox. This drug was prescribed to my little pekingese for a kidney infection. He said it was a strep type infection. She is taking 250mm twice daily.   Will this drug cause her to drink a lot of water, and throw up?
She has been doing this for a few days and producing a large amount of urine. She has taken this medication for a week now. Thanks Cindy

Clavamox is recommended for UTI's in dogs. The kidney infection is causing her to drink a lot of water, produce large amounts of urine, and vomit. Dogs with a kidney infection produce a large amount of urine and drink a lot of water. They vomit because of the toxins in their blood and urine due to the kidney infection.

If she has been vomiting for a few days, then withhold food for the next 24 hours and offer her Pedialyte and water (separate bowls) to prevent an electrolyte imbalance from excessive urination and vomiting. Offer both Pedialyte and the water because you don't want her to not drink anything and if she is given only the Pedialyte she might not drink it because it is new to her. Let her drink as much of the Pedialyte (or water) as she wants because her body is trying to cleanse her kidneys of the infection by drinking more water and urinating more. It's a good sign that she is urinating more and drinking a lot of water. If her urinary output decreases or if her urine looks orange or brown, then you need to return to the vet.

She's been vomiting for a few days, so that you should telephone the vet in the morning and ask the vet for a prescription of Pediatric Tigan 100 mg suppositories, unless he wants you to bring her in for him to treat the vomiting in person. Give her 1/2 a pediatric Tigan 100 mg suppository. Put some K-Y jelly on the 1/2 suppository and pet her and distract her while you very very gently slip it just inside her rectum---just so the suppository is inside but not too far. The Tigan will calm-down her vomiting center in her brain so that she will not vomit and so she can sleep. Stay with her and pet her and talk to her softly so that she isn't frightened because the Tigan will make her drowsy and occasionally a dog might become frightened. She will fall asleep. When she wakes up she most likely won't vomit but if she does, then you can repeat the 1/2 pediatricTigan 100 mg suppository. It can be repeated 3 times a day; however, it's usually not necessary to repeat it.

The kidney infection will run its course in 10 to 14 days. Continue to administer the antibiotic as it was prescribed for the full number of days that the vet prescribed it (usually for 14 days) so that she receives the full prescription, otherwise, she might develop a drug resistant urinary tract infection.

If she should develop diarrhea, then you should telephone the vet and he may want to have you discontinue the antibiotic. You can feed her unpasteurized real yogurt that has real probiotics which will replace her gastrointestinal flora and prevent diarrhea from the antibiotic.

Dr. Hanson and other Health Specialists are ready to help you

Related Health Questions